Unfortunately, I contracted a C. difficile bacterial infection of the intestine after one night in a hospital. I came close to dying and after a long recovery still feel as though I’m not totally free of it. What do studies show about residual infection, and is any information available on its treatment?
Sioux Falls, South Dakota
Clostridium difficile, a toxin-producing bacterium, spreads easily on the hands of caregivers and on hard surfaces such as bed rails, stethoscopes, and toilets. About 3 million people are diagnosed with it each year, and studies show that nearly one-fourth of them experience lingering or recurrent diarrhea, abdominal cramping, and fever.
Most infections occur during or after antibiotic therapy, which disrupts the normal balance of bacteria in the gut and allows C. difficile to take hold.
Patient safety researcher and advocate Dr. Peter Pronovost, a critical care specialist at Johns Hopkins Hospital in Baltimore, Maryland, explains:
“C. difficile (C. diff) can colonize the gastrointestinal tract as well as infect it. As a result, the presence of the organism in the gut is not a problem unless the person has diarrhea and other symptoms. Recurrent C. diff diarrhea is fairly common and requires retreatment with oral metronidazole (Flagyl) or oral vancomycin (Vancocin). When possible, it’s important to get off of any other antibiotics that can trigger the disease. Talk to your doctor.”
Handwashing, thorough cleaning, and avoiding unnecessary use of antibiotics are the best ways to prevent the spread of C. difficile in homes and hospitals.